MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L. CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, MITRAL; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA S.R.L. CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, MITRAL; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Material Too Rigid or Stiff (1544)
Health Effect - Clinical Code Corneal Pannus (1447)
Date of Event 05/13/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A complete manufacturing and material records review for the device has been performed.The results confirmed that the device satisfied all material, visual and performance standards required at the time of manufacture and release.A gross investigation was performed on the returned device.The returned valve was received deeply blood stained with traces of pannus visible on the sewing cuff.Even presence of blood was observed also in the valve hinges, the leaflets were free to move.
 
Event or Problem Description
A patient received a carbomedics standard m7-031 mechanical mitral valve on (b)(6) 2005.The manufacturer was notified that the device was explanted as a result of pannus overgrowth on (b)(6) 2019.The patient had received follow-up at another hospital, and was referred to the (b)(6) cardiovascular center for symptoms of shortness of breath.On echo it was identified that one of the leaflets was stuck in the closed position.When the thoracotomy was done again, the leaflet was still closed and the thrombus was attached.It opened when pressed.The anticoagulation therapy may not have worked well, but the details are unknown because the patient had been followed up at another hospital.Biopsy results were negative for infections.
 
Event or Problem Description
A patient received a carbomedics standard m7-031 mechanical mitral valve on (b)(6) 2005.The manufacturer was notified that the device was explanted as a result of pannus overgrowth on (b)(6) 2019 and replaced with an abbott mhv.The patients post operative course was reported to be good.The patient had received follow-up at another hospital, and was referred to the gunma prefectural cardiovascular center for symptoms of shortness of breath.On echo it was identified that one of the leaflets was stuck in the closed position.When the thoracotomy was done again, the leaflet was still closed and the thrombus was attached.It opened when pressed.The anticoagulation therapy may not have worked well, but the details are unknown because the patient had been followed up at another hospital.Biopsy results were negative for infections.
 
Additional Manufacturer Narrative
The manufacturer received additional information on (b)(6) 2019.The following updated event description is included in section b5: a patient received a carbomedics standard m7-031 mechanical mitral valve on (b)(6) 2005.The manufacturer was notified that the device was explanted as a result of pannus overgrowth on (b)(6), 2019 and replaced with an abbott mhv.The patients post operative course was reported to be good.The patient had received follow-up at another hospital, and was referred to the gunma prefectural cardiovascular center for symptoms of shortness of breath.On echo it was identified that one of the leaflets was stuck in the closed position.When the thoracotomy was done again, the leaflet was still closed and the thrombus was attached.It opened when pressed.The anticoagulation therapy may not have worked well, but the details are unknown because the patient had been followed up at another hospital.Biopsy results were negative for infections.The following investigations have been performed: the returned valve was received in a plastic pouch and contained in a petri dish.It was received deeply blood stained with traces of pannus visible on the sewing cuff and presence of blood and organic material were observed also in the valve hinges: the leaflets, though not easily, were free to move.After decontamination (formalin treatment) the carbomedics status was photographically documented and sent to an external laboratory to perform histopathological examination of the organic deposition observed in the valve hinges.Thrombus depositions are visible on the hinges and on both the leaflets; small fibrous pannus depositions are present on the sewing ring.In addition, gram + bacteria and fungi are visible inside the thrombus depositions that are present on the back hinges.Then the valve was cleaned and the sewing cuff removed from the valve functional subassembly, that was visually inspected by qc personnel.No pre-existing defects were noticed.The hydrodynamic testing conducted on the carbomedics subassembly, size 31, sn 603858, was performed using the r0706 - vivitro pulse duplicator equipment.The effective orifice area (eoa) at 70 bpm, 5 l/min of cardiac output and mean aortic pressure of 100 mmhg is 1.96 cm2, above the iso 5840 minimum requirement 1.90 cm2.For a cardiac output of 5.0 l/min and mean aortic pressure of 100 mmhg, the regurgitant fraction [%] is 11.7 % and it is below the requirement of iso 5840 (rf% < 20%) for a prosthesis of equivalent tad.The valve showed a correct movement of the leaflets during opening and closure phases and no other anomalies were observed.The result of the device history record review of the returned carbomedics prosthesis sn a603858-h confirmed that the returned product satisfied all material, dimensional and performance standards, required for a cphv m7-031 at the time of manufacture and release, including a function test performed on (b)(6)2004.Based on the performed analysis it is possible to exclude any relationship between the reported event and the valve quality because no functional anomalies were detected under hydrodynamic testing conditions.In addition, according to the presence of bacteria and fungi in the analyzed thrombus, it is possible to speculate that an adverse and acute systemic reaction occurred, causing organic deposition in the valve hinges, finally altering the correct leaflets movement.Our experience leads to assume that an incorrect anticoagulation treatment, as also indicated by the surgeon, can be considered the most probable cause of the event.

Brand Name
CARBOMEDICS STANDARD PROSTHETIC HEART VALVE, MITRAL
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L.
strada crescentino snc
saluggia, vc
MDR Report Key8689788
Report Number3005687633-2019-00198
Device Sequence Number11518253
Product Code LWQ
UDI-Device Identifier08022057012746
UDI-Public(01)08022057012746(240)M7-031(17)090201
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/01/2009
Device Model NumberCPHV
Device Catalogue NumberM7-031
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/16/2019
Supplement Date Received by Manufacturer07/04/2019
Initial Report FDA Received Date06/11/2019
Supplement Report FDA Received Date07/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR